A delirium is a condition that arises within a short period of time (hours to days), in which there is a fluctuating disturbance in consciousness and the patient is often confused. There is also restlessness, or with a quiet delirium, there is apathy and loss of initiative. Hallucinations and/or delusions are common. Per definition, there is an underlying medical disorder.
The word delirium comes from the Greek ‘lêros' = raving, nonsense; and from the Latin word ‘delirare' or ‘delira decedere' = to go over the line, go off the rails.
Delirium is classified under the organic psychosyndromes. Characteristic of these syndromes is that medical disorders lead to relatively clear and consistent psychiatric disease states. A well known example is raving of children with high fever.
A delirium usually lasts several days to weeks, depending on the underlying cause and the extent to which it can be influenced. While delirium is, in principle, a temporary disorder, full recovery does not always take place with cognitively vulnerable patients. Delirium is an expression of a serious organic problem.
A delirium can be an extremely frightening experience, possibly comparable to persistent nightmares. However, patients will not always be able to recount this, because there may be amnesia for the event or because the patient dies. In many cases, patients do remember the delirium as a very stressful period. In doing so, there is no difference in perception between a hyperactive and quiet delirium. It is also a very stressful experience for those in the patient's environment. Experiencing a death bed that is frightening or includes a delirium may leave an unerasable impression on family, which in turn can be determinant in the image formed of their own illness and deathbed.
A delirium can also be disturbing for the treating physician. Certainly when the clinical picture is not immediately recognised and the restlessness is attributed to pain, increasing the pain medication (especially opioids) seems an obvious choice. However, this may in fact worsen the delirium.
The occurrence of a delirium is an unfavourable prognostic symptom. The chance of patients dying who are >65 years of age and have been admitted to hospital with a delirium is 2-3x higher than that of patients without delirium. The median survival for patients with an advanced stage of cancer who develop a delirium is 21-24 days.
The Anglo-Saxon term terminal restlessness signifies a restless delirium in the terminal phase. This delirium is often accompanied by stimulation of the central nervous system, as can be seen from multifocal myoclonus and the patient's restlessness. The result is partly coordinated and partly uncoordinated movements, such as tremors, pulling on the sheets and tossing and turning, through to convulsions, sometimes accompanied by groaning or shouting.
In some cases delirium cannot be adequately treated. Especially in the terminal phase, causal treatment may no longer be feasible and symptomatic treatment may fall short, in which case the delirium heralds approaching death. Palliative sedation may then be necessary in order to enable the patient to have as much of a dignified death as possible.
The worst scenario is called the destructive triangle:
A dying patient suddenly becomes confused, restless (sometimes even aggressive) and anxious. Good contact is no longer possible.
The family members, who were already emotionally exhausted from the illness, get an enormous shock and lose their balance.
Strong pressure is exerted on the physician. He/she must rapidly find a solution. At such a moment, this may mean palliative sedation is applied too fast.
Case After an illness process with difficult-to-treat pain and much anxiety, the last phase appeared to proceed smoothly. Strongly emaciated, she was in bed at home. The biggest problem was the heat. By keeping the doors and windows shut where possible during the day and opening everything up at night, it was possible to keep the atmosphere tolerable in the home. She had stopped eating quite some time ago and had barely drunk anything for a few days. She had no pain, thanks to high dose morphine suppositories. She dozed most of the day. When the general practitioner visited her during the day, he found her sleeping peacefully. She could be woken up, but the general practitioner did not make much effort to do so. After all, everything had been said. In addition, a coherent conversation was no longer possible. He preferred to speak with her husband. He said that she was restless at night and did not always recognise him then. She imagined she was in hospital and invariably talked about small white pills; she was convinced she was being poisoned by the wrong pills. Although she had not swallowed any medication for weeks, she continued to express this fear. He was unable to reassure her otherwise. He therefore wondered if his wife would pass away as peacefully as their general practitioner kept predicting. The general practitioner again reassured him that he did not need to worry about this point. After all, she had no pain because of the morphine suppositories. Signs of dehydration were already clearly visible. Death was close and would be mild. How different the situation would turn out to be. Early in the night, she became extremely anxious and restless within a short period of time. She almost climbed over the side rails of the bed, her eyes were wide open without seeing her husband, let along recognising him. Sometimes she talked gibberish, at other times she shouted and shrieked so loud that all the windows had to be closed in consideration of the neighbours. The general practitioner was summoned with haste. He had no idea what to do with this situation. In order to do something, he administered a rectal diazepam, without any effect. He was called again a few hours later. He again administered diazepam, again without any result. When it became light outside, she was exhausted and no longer shouted. She died two hours later.
This patient displayed the clinical picture of terminal restlessness. The clear preliminary signs of the delirium were not recognised. During the day everything appeared calm, but a night the patient was confused, suspicious and she had delusions. This was accompanied by disorientation: she did not know where she was and she no longer recognised her husband. The signs were not recognised and so the general practitioner also did not look for possible treatable causes of this delirium, such as a morphine level that was too high as a result of dehydration. After all, while she had not had pain for weeks, the dose of morphine had not been reduced. However, the dehydration posed a risk of intoxication. The right medication had also not been prescribed. The benzodiazepine used, diazepam, simply worsened the delirium. As a result, a terrible situation was able to develop in the middle of the night (a palliative emergency).